Illinois, 2005

Flooding and Damaging Winds in Illinois, January 12 to 13, 2005

January 12 to 13, 2005 · NWS LOT · 10 events in 9 counties and zones

During the late afternoon of January 12, a strong cold front crossed the Mississippi River into Illinois. The airmass ahead of the cold front in Illinois was unseasonably warm and humid.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the late afternoon of January 12, a strong cold front crossed the Mississippi River into Illinois. The airmass ahead of the cold front in Illinois was unseasonably warm and humid. By early evening, a squall line formed ahead of the front and moved rapidly eastward through northern Illinois, producing strong wind gusts, small hail and heavy rains. As the system moved through eastern Illinois and into western Indiana, between 2 and 3 inches of rainfall was reported over east-central portions of Illinois and west-central portions of Indiana.La Salle:Flood water was reported to be flowing across roads on Rt. 18 between East 21st Rd. and East 9th Rd., 4 miles east of Streator.The Illinois River was out of it's banks west of Rt. 170 in Seneca. Homes on the south side of the river were inundated with water.Kankakee:Water was reported to cover rural roads 3 miles south of Reddick.Rt. 50 was reported to be covered with water and impassible at several locations 7 miles south of Manteno.Langhan Creek was out of its banks and flooded residential areas between Clifton and Chebanse.Beaver Creek was out of its banks near St. Anne, flooding adjacent roads.At Aroma Park homes and businesses were surrounded by water.Grundy:Water was reported to cover rural roads 4 miles east of Kinsman.Will:The intersection of County Line Rd. and Indian Boundary Rd. was closed due to flooding from 1 foot of standing water. County Line Rd. is the dividing line between Kendall and Will Counties and flooding occurred on both sides of the road and thus in both Counties.Water covered the road at the intersection of Rt. 53 and Doyle Rd. in Wilmington.Water covered the road at the intersection of Rt. 53 and Doris Rd. in Joliet.In Wilmington, Phelan Acres subdivision was flooded. Kendall:The intersection of County Line Rd. and Indian Boundary Rd. was closed due to flooding from 1 foot of standing water. County Line Rd. is the dividing line between Kendall and Will Counties and flooding occurred on both sides of the road and thus in both Counties.Iroquois:Rt. 45, 5 miles south of Onarga was impassible due to standing water.Flood waters covered Rt. 49, 1 mile south of Crescent City.Flood waters covered Rt. 1, 2 miles north of Martinton.In Watseka, 120 homes were affected by floodwaters and 30 homes had to be evacuated. Livingston:Numerous rural roads were reported to be covered with water across the northern half of the county.Ford:Water was reported over the roads on Rt. 9 east and west of Gibson City and over Rt. 47 between Gibson City and Sibley. Water was also reported over the road at Rt. 115 near Piper City.3 feet of water was reported across the roads around Piper City and 2.82 inches of rainfall was recorded by an NWS Co-op observer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 12, 6:15 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 12, 6:15 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
615 PM CST WED JAN 12 2005

.AVIATION...RE 00Z TAFORS.
EXC FOR RFD...WMFNT LIFTED THRU TERMINALS MIDDAY CLRG OUT FG AND ST.
SOLID LN OF TSRA EXTENDS FM SRN PLAINS NEWRD ACROSS W CNTRL AND NWRN
IL INTO NWRN LWR MI WITH IN UNSTABLE AIRMASS AND STG DYNAMICS. TSRA
GRADUALLY WORKING EWRD ACROSS IL AS INDIVIDUAL ELEMENTS RACE NEWRD.
EXPECT EWRD PROGRESS TO SLO A BIT ERLY THIS EVE AS WINCHESTER IL
PROFILER SHOWING MID LVL WNDS BACKING AS IMPULSE CONTS TO DEPART
NEWRD ACROSS WI AND AHEAD OF MAIN UPR LO OVER TX PANHANDLE. LINE OF
CONVECTION TO OVERSPREAD TERMINALS DURG EVE WITH TEMPO IFR VSBYS IN
+RA. CDFNT CURRENTLY JUST INTO FAR NWRN IL EXPECTED TO MOV THRU NERN
IL 03Z-06Z RETURNING PREVAILING MVFR CIGS AND VSBYS...WITH POST
FRONTAL -RA CONTINUING TIL INTO PREDAWN THU AS MID LVL TROF AXIS
PROGRESSES TO MID MS VALLEY. RETURN TO VFR CIGS DURG THU MORNING AS
LO LVL DRYING AND SUBSIDENCE WITH SFC HI BUILDING IN.

TRS
&&

.PREV DISCUSSION...223 PM CST WED JAN 12 2005

DENSE FOG HUNG ON ACROSS THE AREA THIS MORNING UNTIL WARM FRONT
PLOWED NORTH. STILL DENSE FOG NORTH OF THE FRONT...ACROSS THE FAR
NORTHERN FA. EXPECT THIS TO CONTINUE TO ERODE AS THE WARM FRONT
CONTINUES LIFTING NORTH AND AS RAIN DEVELOPS. FIRST AREA OF RAIN
WITH EMBEDDED LINE OF TS PUSHING INTO NW IL. LARGE AREA OF RAIN AND
TS EXTENDS SOUTHWEST INTO THE SOUTHERN PLAINS. SYSTEM LIFTS NE
TONIGHT BRINGING A PERIOD OF HEAVY RAIN AND SOME TS ACROSS THE AREA
WITH FROPA OCCURRING AFTER MIDNIGHT. MODELS HAVE BEEN CONSISTENT
WITH OVER AN INCH OF QPF TONIGHT AND NOW SHOWING ONE AND HALF TO
MAYBE SOME ISOLATED TWO INCH AMOUNTS. SPC HAS TRIMMED BACK SLIGHT
RISK...NOW WELL SOUTH OF THE FA. HEAVY RAIN IS THE GREATEST THREAT
TONIGHT BUT SOME SMALL HAIL AND WIND GUSTS NOT OUT OF THE QUESTION.
CAN/T RULE OUT AN ISOLATED SVR STORM...ESPECIALLY ACROSS THE EASTERN
THIRD OF THE FA OR SO. TEMPS/DEWPOINTS INTO THE UPPER 50S HAVE
COMPLETELY MELTED SNOW PACK HERE AND LIKELY OTHER AREAS TOO. RUNOFF
FROM MELTING SNOW...ALONG WITH RAINFALL UP TO INCH IN SOME AREAS
THIS MORNING...ALONG WITH 1 TO 2 INCHES OF RAIN EXPECTED TONIGHT
POINTING AT THE POTENTIAL FOR FLOODING ACROSS THE FA. AS THE COLDER
AIR MOVES IN BEHIND THE FRONT TONIGHT...MAY BE A CHANGEOVER TO SNOW
BEFORE PRECIP ENDS. TOUGH CALL ON HOW MUCH SNOW WILL FALL AND IF IT
WILL ACCUMULATE WITH WARM/MOIST GROUND. MAY MENTION SOME MINOR
ACCUMULATIONS ESPECIALLY ACROSS THE NORTHWEST THIRD OF THE CWA WHERE
TEMPS LIKELY TO SEE LEAST WARM AIR TODAY AND COOL OFF FASTEST
TONIGHT. TEMPS MAY RECOVER A DEGREE OR TWO THURS MORNING...OR REMAIN
STEADY THEN EXPECT TEMPS TO BEGIN TO FALL BY LATE MORNING AND
CONTINUE DURING THE AFTERNOON. GUIDANCE HAS WARMED HIGHS AND LOWS
INTO FRIDAY NIGHT. WITH THE SNOW COVER GONE MOST AREAS...OR WILL BE
TONIGHT...HAVE OPTED TO BUMP HIGHS AND LOWS UP INTO SAT. ONLY MINOR
CHANGES BEYOND FRI...EXCEPT TO ADD A CHANCE OF SNOW SUN NIGHT.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...FLOOD WATCH THRU 6 AM THURSDAY.
.IN...FLOOD WATCH THRU 6 AM THURSDAY.
.LK MI...GALE WARNING THURSDAY.
Hazardous weather outlook, Jan 12, 5:30 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
530 PM CST WED JAN 12 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-131200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
530 PM CST WED JAN 12 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND NORTHEAST ILLINOIS EFFECTIVE UNTIL 10 PM CDT.

THE SEVERE THUNDERSTORM WATCH IS FOR THE FOLLOWING COUNTIES...
MCHENRY...LAKE...DEKALB...KANE..DUPAGE ...COOK...LASALLE...
KENDALL...WILL...GRUNDY...LIVINGSTON AND FORD COUNTIES IN ILLINOIS.

A FLOOD WARNING IS IN EFFECT FOR THE KANKAKEE RIVER IN INDIANA AND
ILLINOIS. A FLOOD WARNING IS IN EFFECT FOR THE ILLINOIS RIVER.

FOR THE REST OF NORTHEAST...NORTH CENTRAL ILLINOIS AND NORTHWEST
INDIANA...A FLOOD WATCH IS IN EFFECT UNTIL 6 AM CST(7 AM EST )
THURSDAY MORNING.

THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND IN EXCESS OF 58 MPH
WILL MOVE THROUGH THE NORTHEAST ILLINOIS THIS EVENING. THEN...AFTER
MIDNIGHT THERE WILL BE PERIODS OF HEAVY RAIN. THE RAIN MAY CAUSE
FLOODING IN MANY AREAS. THE COLD AIR WILL ARRIVE BY MORNING AND
THERE MAY BE SNOW AND RAIN MIXED IN THE NORTHERN COUNTIES NEAR THE
WISCONSIN BORDER AND OUT TOWARDS ROCKFORD...DEKALB AND AMBOY
ILLINOIS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY

THERE WILL BE LOW WIND CHILL READINGS FRIDAY MORNING AND SATURDAY
MORNING. THE WIND CHILL MAY BE FROM 10 BELOW TO 25 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-131200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
530 PM CST WED JAN 12 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND NORTHEAST ILLINOIS EFFECTIVE UNTIL 10 PM CDT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE LIKELY OVER THE OPEN WATERS ON THURSDAY AND
THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

The radar

The Chicago radar (KLOT), 34 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

8 flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kane

When
January 12, 7:29 PM CST
Where
Kane County, Sugar Grove
Measured
56 kt (64 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.750, -88.450

Report measured at Aurora Municipal Airport in Sugar Grove.

Thunderstorm Wind, Kane

When
January 12, 7:45 PM CST
Where
Kane County, Sugar Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -88.450

A farm house was damaged at Rt. 47 and Kadeka Rd. 400 feet of cedar fence was torn down. 3 foot diameter trees were snapped off and a 20 foot tall tree was uprooted.

Flood, Ford

When
January 13, 1:05 AM CST to 6:00 PM CST
Where
Ford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -88.900

Flood, Livingston

When
January 13, 2:30 AM CST to 2:30 PM CST
Where
Livingston forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Flood, Iroquois

When
January 13, 3:45 AM CST to 3:45 PM CST
Where
Iroquois forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -87.733

Flood, Kendall

When
January 13, 4:00 AM CST to 4:00 PM CST
Where
Kendall forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Flood, Will

When
January 13, 4:00 AM CST to 5:30 PM CST
Where
Will forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Flood, Grundy

When
January 13, 4:15 AM CST to 4:15 PM CST
Where
Grundy forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -89.267

Flood, Kankakee

When
January 13, 4:20 AM CST to 4:20 PM CST
Where
Kankakee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -87.733

Flood, La Salle

When
January 13, 7:00 AM CST to 7:00 PM CST
Where
La Salle forecast zone
Reported by
AMATEUR RADIO
Coordinates
40.133, -88.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432958, 5432959, 5432960, 5432961, 5432962, 5432963, 5432964, 5433049, 5433050, 5433051.